Skip to main content

P25 - Hypersensitivity/adverse reactions to antituberculosis drugs – a case report

Background

Tuberculosis remains a common condition in children worldwide. Adequate treatment requires multiple antibiotics for several months. Hypersensitivity/adverse reactions to antituberculosis drugs can interfere with continuity of treatment and result in severe reactions.

Case report

A ten years old boy was admitted for pleural tuberculosis (negative cultures, positive quantiferon assay, and father under treatment for tuberculosis). On the tenth day of treatment with isoniazid, rifampicin and pyrazinamide he develloped an exuberant urticarial rash, facial oedema, fever, myalgias, oliguria and, later, conjunctival hyperemia. Laboratory results included low platelet count, hypoalbuminemia and hyponatremia. Gradual improvement occured after suspension of treatment. One month later, drugs were gradualy re-introduced (1 drug/week) but several reactions occurred: anaphylaxis 5 hours after rifampicin administration and generalized macular rash after pyrazinamide. Both drugs were suspended. Isoniazid caused an initial light generalized macular exanthema. Streptomycin, ethambutol and ciprofloxacin were introduced and well tolerated. In subsequent evaluation the child was asymptomatic, with normal analytic results and radiologic improvement. After 6 months of successful treatment, he was tested in detail for reactions to the implicated drugs.

Discussion

Reactions to antituberculosis drugs occur with variable frequency and severity, and may result from a single drug or the interaction of two or more. In this case, a severe reaction to the association of rifampicin and isoniazid seems to have occurred. Haematological disorders associated with rifampicin are a contraindication to reintroduction/tolerance induction of the drug so skin tests were not performed. Skin prick tests and intradermal tests to isoniazid were negative. Pyrazinamide reaction was only cutaneous and there are no validated tests to confirm diagnosis. This case shows the difficulty in continuity of treatment when hypersensitivity/adverse reactions occur.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Estefânia Barrosa Maia.

Rights and permissions

Open Access  This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made.

The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder.

To view a copy of this licence, visit https://creativecommons.org/licenses/by/4.0/.

The Creative Commons Public Domain Dedication waiver (https://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.

Reprints and Permissions

About this article

Cite this article

Barrosa Maia, E., Reis Silva, T., Neves, N. et al. P25 - Hypersensitivity/adverse reactions to antituberculosis drugs – a case report. Clin Transl Allergy 4, P80 (2014). https://doi.org/10.1186/2045-7022-4-S1-P80

Download citation

Keywords

  • Tuberculosis
  • Rifampicin
  • Isoniazid
  • Skin Prick Test
  • Ethambutol